Alert archive / California / Winter Storm Warnings in 2025

Winter Storm Warning 5, NWS Eureka, CA

February 11, 2025Trinity County, California

NWS Eureka, CA issued this winter storm warning at Feb 11, 2025, 12:40 PM PST for Trinity County, California. It took effect at Feb 12, 2025, 10:00 PM PST. It was in force for 30 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 11, 2025, 12:40 PM PST (20:40 UTC)
In effect from
Feb 12, 2025, 10:00 PM PST
Expired
Feb 14, 2025, 4:00 AM PST
In force
30 hr
Issued by
NWS Eureka, CA

County Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 101 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 8:51 AM PSTSNOW/ICE DMG4 Wsw Hayfork, CAVehicle stuck in snow reported in Hayfork.
Feb 13, 9:25 AM PSTSNOW 33 Wsw Lewiston, CA
Feb 13, 11:21 AM PSTSNOW/ICE DMG5 Sse Peanut, CASpinout on Highway 36. Snow reportedly covering the road.
Feb 13, 2:42 PM PSTSNOW 1110 Ne Weaverville, CA11 inches of snow reported between midnight and around 10AM, before turning to rain.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2025-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2025-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS46 KEKA 112040
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1240 PM PST Tue Feb 11 2025

CAZ107-108-121045-
/O.UPG.KEKA.WS.A.0003.250213T0600Z-250214T1200Z/
/O.NEW.KEKA.WS.W.0005.250213T0600Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Ruth, Hwy 299-Oregon Mountain, Hwy 3-Hayfork Summit,
Weaverville, Hwy 3-Scott Mountain, Big Bar, Forest Glen, Hayfork,
Hyampom, Hwy 299-Buckhorn Summit, Trinity Center, and Hwy
36-South Fork Mountain
1240 PM PST Tue Feb 11 2025

...WINTER STORM WARNING IN EFFECT FROM 10 PM WEDNESDAY TO 4 AM PST 
FRIDAY FOR ELEVATIONS ABOVE 2000 FEET. ...

* WHAT...Heavy wet snow expected for elevations above 2000 feet. 3 
  to 6 in along high elevations of Highways 299, 36 and 3. 8 to 18 
  inches along high mountain peaks.

* WHERE...Trinity County.

* WHEN...From 10 PM Wednesday to 4 AM PST Friday.

* IMPACTS...Travel could be very difficult. Chains may be required 
  over high passes.

* ADDITIONAL DETAILS...Snow levels will begin as low as 1500 feet 
  early Thursday morning but will quickly rise above 4000 feet 
  during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
6 follow-up statements
051 
WWUS46 KEKA 121040
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
240 AM PST Wed Feb 12 2025

CAZ107-108-121845-
/O.CON.KEKA.WS.W.0005.250213T0600Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Forest Glen, Hwy 3-Scott Mountain, Weaverville, Trinity
Center, Hayfork, Ruth, Hwy 36-South Fork Mountain, Hwy 299-Oregon
Mountain, Hwy 3-Hayfork Summit, and Hwy 299-Buckhorn Summit
240 AM PST Wed Feb 12 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 
4 AM PST FRIDAY FOR ELEVATIONS ABOVE 2000 FEET. ...

* WHAT...Heavy wet snow expected for elevations above 2000 feet. 3 
  to 8 in along high elevations of Highways 299, 36 and 3. 8 to 18 
  inches along high mountain peaks.

* WHERE...Trinity County.

* WHEN...From 10 PM this evening to 4 AM PST Friday.

* IMPACTS...Travel could be very difficult. Chains may be required 
  over high passes.

* ADDITIONAL DETAILS...Snow levels will begin as low as 1500 feet 
  early Thursday morning but will quickly rise above 4000 feet 
  during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

TDJ
766 
WWUS46 KEKA 121830
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
1030 AM PST Wed Feb 12 2025

CAZ107-108-130230-
/O.CON.KEKA.WS.W.0005.250213T0600Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Hwy 36-South Fork Mountain, Trinity Center,
Weaverville, Hwy 3-Scott Mountain, Hwy 299-Buckhorn Summit, Hwy
3-Hayfork Summit, Forest Glen, Hayfork, Ruth, and Hwy 299-Oregon
Mountain
1030 AM PST Wed Feb 12 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 
4 AM PST FRIDAY FOR ELEVATIONS ABOVE 2000 FEET. ...

* WHAT...Heavy wet snow expected for elevations above 2000 feet. 3 
  to 8 in along high elevations of Highways 299, 36 and 3. 8 to 18 
  inches along high mountain peaks.

* WHERE...Trinity County.

* WHEN...From 10 PM this evening to 4 AM PST Friday.

* IMPACTS...Travel could be very difficult. Chains may be required 
  over high passes.

* ADDITIONAL DETAILS...Snow levels will begin as low as 1500 feet 
  early Thursday morning but will quickly rise above 4000 feet 
  during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
637 
WWUS46 KEKA 122224
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
224 PM PST Wed Feb 12 2025

CAZ107-108-131100-
/O.CON.KEKA.WS.W.0005.250213T0600Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Hwy 36-South Fork Mountain, Trinity Center,
Weaverville, Hwy 3-Scott Mountain, Hwy 299-Buckhorn Summit, Hwy
3-Hayfork Summit, Forest Glen, Hayfork, Ruth, and Hwy 299-Oregon
Mountain
224 PM PST Wed Feb 12 2025

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 
4 AM PST FRIDAY FOR ELEVATIONS ABOVE 2000 FEET. ...

* WHAT...Heavy wet snow expected for elevations above 2000 feet. 3 
  to 8 in along high elevations of Highways 299, 36 and 3. 8 to 18 
  inches along high mountain peaks.

* WHERE...Trinity County.

* WHEN...From 10 PM this evening to 4 AM PST Friday.

* IMPACTS...Travel could be very difficult. Chains may be required 
  over high passes.

* ADDITIONAL DETAILS...Snow levels will begin as low as 1500 feet 
  early Thursday morning but will quickly rise above 4000 feet 
  during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
710 
WWUS46 KEKA 131016
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
216 AM PST Thu Feb 13 2025

CAZ107-108-132300-
/O.CON.KEKA.WS.W.0005.000000T0000Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Hwy 3-Scott Mountain, Forest Glen, Trinity Center, Hwy
299-Buckhorn Summit, Hwy 3-Hayfork Summit, Hwy 36-South Fork
Mountain, Hwy 299-Oregon Mountain, Weaverville, Hayfork, and Ruth
216 AM PST Thu Feb 13 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY FOR 
ELEVATIONS ABOVE 2000 FEET. ...

* WHAT...Heavy wet snow expected for elevations above 2000 feet. 3 
  to 8 in along high elevations of Highways 299, 36 and 3. 8 to 18 
  inches along high mountain peaks.

* WHERE...Trinity County.

* WHEN...Until 4 AM PST Friday.

* IMPACTS...Travel could be very difficult. Chains may be required 
  over high passes.

* ADDITIONAL DETAILS...Snow levels will begin as low as 1500 feet 
  early Thursday morning but will quickly rise above 4000 feet 
  during the day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
543 
WWUS46 KEKA 132212
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
212 PM PST Thu Feb 13 2025

CAZ107-108-141200-
/O.CON.KEKA.WS.W.0005.000000T0000Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Hwy 3-Scott Mountain
212 PM PST Thu Feb 13 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY FOR 
ELEVATIONS ABOVE 3500 FEET...

* WHAT...Heavy wet snow for elevations above 3500 feet. Additional 
  snow accumulations up to 6 inches.

* WHERE...Trinity County.

* WHEN...Until 4 AM PST Friday.

* IMPACTS...Travel could be very difficult. Chains may be required 
  over high passes.

* ADDITIONAL DETAILS...Snow levels have now risen above 3000 feet 
  and will continue to rise through the evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
972 
WWUS46 KEKA 141138
WSWEKA

URGENT - WINTER WEATHER MESSAGE
National Weather Service Eureka CA
338 AM PST Fri Feb 14 2025

CAZ107-108-141245-
/O.EXP.KEKA.WS.W.0005.000000T0000Z-250214T1200Z/
Northern Trinity-Southern Trinity-
Including Hwy 3-Scott Mountain
338 AM PST Fri Feb 14 2025

...WINTER STORM WARNING WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

The threat has ended.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 11, 4:58 AM PST, 7 hours 42 minutes earlier.

Area forecast discussion, Feb 11, 4:58 AM PST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
458 AM PST Tue Feb 11 2025

.SYNOPSIS...Cool and dry conditions will continue through Tuesday. A
storm approaches Wednesday and moves onshore Thursday, bringing
gusty south wind and rain. Low elevation snow is possible in Trinity
county Thursday.

&&

.DISCUSSION...Cold, dry air persists this morning with gentle
offshore flow reinforcing clear skies along the coast while low
clouds and fog have formed in many interior river valleys overnight.
Cool temps continue today and Wednesday, while high cloud begins to
stream overhead today as moisture from a weak disturbance passes
mostly to the south of the area. This may bring drizzle to southern
Mendocino and a dusting of snow to the mountains in southern Lake
county late tonight.

Cool and dry weather comes to an end late Wednesday as a storm
approaches the West Coast. Winds will begin to turn southerly
Wednesday afternoon, and accelerate Wednesday night. Winds are
currently forecast to remain sub-advisory, with gusts reaching 30 to
40 mph for coastal headlands and ridges early Thursday morning.
Moderate precipitation is then forecast to develop Thursday as a
surface low moves onshore. Thanks to the relatively deep upper level
trough associated with this low, the heaviest precipitation will be
focused across the southern half of the area, with the higher
amounts in higher terrain areas. Currently, 2 to 3 inches of rain is
forecast across Mendocino and Lake Counties with 1 to 2 inches for
Humboldt and Del Norte. The low pressure system may enhance some
rain rates which could increase the risk of urban and small stream
flooding, primarily in Mendocino and Lake counties, but the overall
risk looks minor. That said, flooding concerns will be especially
elevated in Lake County with the elevated water level of Clear Lake
possibly exacerbating small stream and urban flooding in the area.
Otherwise, overall rain amounts pose only minor mainstem river
concerns.

Snow levels begin very low as this system moves onshore late
Wednesday night. There is potential for precip to start as snow
above 2500 ft in Lake county overnight Wednesday, however current
guidance is split on whether this will occur or not. Southerly flow
will help rapidly increase snow levels ahead of the strongest rain,
with snow levels quickly rising to above 4000 feet early Thursday
morning outside of Trinity county. This type of setup is ideal for
upslope flow and cold air trapping to help keep low snow levels in
Trinity County, perhaps as low as 1500 feet. This would allow for
substantial (4 to 8 inches) snow all along highways 199, 36, and 3
including Weaverville. Latest deterministic guidance continues to
depict heavy snow to the valley floor in Trinity with the onset of
precip early Thursday morning, then levels slowly rise Thursday
afternoon, possibly reaching above 2500 ft by the evening. Showers
continue across the area Thursday night into Friday morning

Ensembles show good agreement in a ridge filling in aloft Friday
afternoon and Saturday, shutting off the precip with dry weather
likely during this period. Another trough is then forecast to
approach the CA/OR border sometime Sunday to Monday, possibly
bringing beneficial precip primarily to Humboldt and Del Norte
counties.

&&

.AVIATION...VFR conditions prevailed overnight with light offshore
flow at both coastal terminals. UKI has so far evaded fog once again
this morning with a wide dewpoint spread at the surface. Light
northwesterly winds will redevelop along the coast this afternoon,
with brief gusts 10 to 15 knots possible at CEC. Increasing high
level cloud cover will move in this afternoon as a weak low pressure
system approaches the CA coast. MVFR to IFR ceilings <2000 feet are
likely at UKI by late tonight and early Wednesday morning; HREF only
indicates a 20% chance of light precip/drizzle as the heavier
rainfall stays further south.

&&

.MARINE...Northerly winds and seas will diminish late this morning and
early afternoon as a weak system approaches the waters. Light E/SE
flow will develop as wave heights fall to 5 to 6 feet. This brief
reprieve will be short lived as a stronger area of low pressure
deepens off the coast of the PNW. Strong southerly winds are likely
to develop along a frontal boundary late Wednesday night, with gale
force gusts 35 to 40 knots possible in the outer waters and areas
around Cape Mendocino. Steep 10 to 12 foot seas produced by these
winds will potentially be further enhanced by a large nearshore
westerly swell filling into the waters on Friday, with significant
wave heights 18 to 20 feet possible.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Cold Weather Advisory until 9 AM PST this morning for
     CAZ101>104-109-110-112-113-115.

     Winter Storm Watch from Wednesday evening through late
     Thursday night for CAZ107-108.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 AM PST this morning for PZZ450.

     Small Craft Advisory until 3 PM PST this afternoon for
     PZZ455.

     Hazardous Seas Warning until 9 AM PST this morning for
     PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 8:50 AM PSTGale WatchEKA12 hr
Feb 11, 8:50 AM PSTSmall Craft AdvisoryEKA9 hr
Feb 11, 12:44 PM PSTWind AdvisoryEKADel Norte, Humboldt42 hr
Feb 11, 1:21 PM PSTWind AdvisoryEKA65 hr
Feb 11, 1:42 PM PSTFlood WatchEKALake, Mendocino50 hr
Feb 11, 2:07 PM PSTCold Weather AdvisoryEKADel Norte, Humboldt, Mendocino19 hr

Nearby

Winter Storm Warnings in California, 2025Every winter storm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.